Kentucky, 2021

Damaging Wind in Kentucky, August 7, 2021

August 7, 2021 · NWS JKL · 1 event in 1 county or zone

Despite high pressure being in place, a boundary located just east of the Appalachians was able to advect enough moisture into the state for afternoon shower and thunderstorms to develop. These storms were scattered across eastern Kentucky, but were not strong enough to warrant any Severe Thunderstorm Warnings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Despite high pressure being in place, a boundary located just east of the Appalachians was able to advect enough moisture into the state for afternoon shower and thunderstorms to develop. These storms were scattered across eastern Kentucky, but were not strong enough to warrant any Severe Thunderstorm Warnings. The one exception was a storm that moved through portions of Harlan County, which was the strongest storm of the evening. This storm did result in a tree down just north of Harlan, the county seat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 7, 2:16 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 7, 2:16 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
316 PM EDT Sat Aug 7 2021

.UPDATE...
Issued at 115 PM EDT SAT AUG 7 2021

Forecast is generally on track. Did increase PoPs this afternoon
across the east-southeast with ongoing convection. Main threat
will be heavy rain as storm motions are fairly slow. Seeing some
strong updrafts from time to time as well. Concerned that some of
the storms with better girth could be producing some stronger
wind gusts. Hail can not be ruled out either with strongest
storms. Afternoon highs still look on track though convection will
put a dent in temperatures across the east. Updated zones have
been issued along with grids.

UPDATE Issued at 1043 AM EDT SAT AUG 7 2021

Mid-morning update to remove fog...freshen up wording in the
zones. Light echos on regional radar suggest some light rain
showers along and west of the I-75 corridor. Based on KY mesonet
sites, not seeing much yet in the way of accumulations at the
surface, but activity should increase through the mid day time
frame as the upper level wave combines with diurnal heating to
fire off some additional convection over the next few hours.
There has been some isold to widely sct thunderstorms over our
southeast already as well. Made some minor adjustments to PoPs to
account for this activity. Also brought hourly temp/wind/dew pt
grids in line with most recent observations.

UPDATE Issued at 757 AM EDT SAT AUG 7 2021

Minor adjustments were made with cloud cover to better reflect the
current trends. The latest obs were data load and blended for temps,
winds, and dewpoints, otherwise the forecast remains largely on
track. Updated grids have been sent.

&&

.SHORT TERM...(Today through Sunday)
Issued at 418 AM EDT SAT AUG 7 2021

Cloud cover continues to hold steady early this morning, leaving
temperatures area-wide in the upper 60s and lower 70s as of 8Z. Also
seeing isolated showers upstream, across Middle TN and South-Central
KY, which are expected to arrive across our SW over the next couple
of hours. In the upper levels, a shortwave trough continues to
progress east across the Ohio and Tennessee valleys, with Eastern
Kentucky sitting at its base by 18z today. Southerly flow and the
aforementioned wave will aid in firing off some convection through
the morning, increasing in areal coverage with diurnal heating this
afternoon. A nice bed of instability (~2000 J/kg) is in place,
combined with PWATs increasing into the 1.5-1.75 range, and meager
storm motions of less than 10 kts, could lead to localized
downpours/flooding, specifically across the eastern CWA this
afternoon. This coincides with the Marginal risk (5-10%) of flash
flooding issued by the WPC. Support for any widespread and well-
organized activity continues to look unfavorable, as a weak jet,
minimal shear, and a quick upper level transition are in place. With
that said, an eventual westerly wind component early this afternoon
should aid in the best PoPs along the higher terrain bordering
Virginia. As a result of the cloud cover and chance showers/storms,
highs today will stay seasonably cool in the low to mid 80s.

Heights will then begin rising tonight as upper level ridging and a
surface high settle across the Southeast. This will leave Sunday
mostly dry with some afternoon cu across Eastern Kentucky. Southerly
flow will advect warmer air across the area, increasing highs into
the mid and upper 80s. Patchy river valley fog will again be likely
overnight tonight with lows in the low to mid 60s. A few of the
deeper sheltered valleys could even bottom out in the upper 50s
depending on how quick cloud cover clears across the area

.LONG TERM...(Monday through Saturday)
Issued at 315 PM EDT SAT AUG 7 2021

A series of northern stream upper level troughs will be the
weather makers for eastern Kentucky during the extended period. We
will see rain chances across the area beginning late Monday, and
lasting through the end of the of the week. The best chance for
rain at this appears to be the period Wednesday through Friday.
During this time it looks like the strongest upper level trough
will be pushing through the region, with perhaps some sort of weak
surface boundary/trough accompanying it. The best time for any
thunderstorms will be during the afternoon and early evening
hours, during peak heating. Locally heavy rainfall will be
possible with the strong storms. Temperatures will run above
normal on average, with daily highs expected to max out in the
upper 80s for most locations. A few spots may hit or slightly
exceed 90 through the week. Nightly lows should fall into the
upper 60s for most folks, with a few spots only making it into the
lower 70s a couple of nights. Winds should be generally out of
the south or southwest at less than 10 mph, with light and
variable winds on tap each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 228 PM EDT SAT AUG 7 2021

Afternoon convection across the area has been generally remained
east of the I-75 corridor and well south of I-64. Guidance is
again quite pessimistic with visibilities tonight. However,
synoptic situation would should tend to support fog formation.
Skies clear and there are some strong height rises aloft, meaning
decent subsidence and better radiative conditions. This would
favor fog, especially in our valley locations and areas that pick
up substantial rainfall this afternoon. Thus tended to lean
towards guidance for VSBYS overnight. Otherwise, winds will be
light and variable through the period, except some stronger wind
gusts are possible with convection this afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RAY
SHORT TERM...BB/GEOGERIAN
LONG TERM...AR
AVIATION...RAY
Hazardous weather outlook, Aug 7, 2:59 AM EST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
359 AM EDT Sat Aug 7 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
359 AM EDT Sat Aug 7 2021

This hazardous weather outlook is for portions of eastern
Kentucky.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms through early this evening.
Locally heavy rainfall within slow moving cells could produce
localized flooding, specifically across the southeast bordering
Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is also a low chance for thunderstorms Monday afternoon and
evening, especially west of the foothills. Additional
thunderstorms are possible at times from Tuesday afternoon through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BB/GEERTSON

In the hours before

Special weather statement, Aug 7, 12:51 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service JACKSON KY
151 PM EDT Sat Aug 7 2021

KYZ110-113-118-120-071830-
Floyd KY-Knott KY-Pike KY-Letcher KY-
151 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern
Letcher, northeastern Knott, southern Floyd and southwestern Pike
Counties through 230 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raven, or 8 miles east of Hindman, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Topmost and Demo around 155 PM EDT.
  Buckingham, Burton, Dry Creek, Halo, Hi Hat, Price, Greenleaf,
  Hall, Orkney and East McDowell around 200 PM EDT.
  Wheelwright, Melvin, Ligon, Buckhorn Hollow, Beaver and Craynor
  around 205 PM EDT.
  Speight, McRoberts and Ehkhorn Mine around 210 PM EDT.

Other locations in the path of this storm include Jonancy, Myra,
Virgie, Beefhide, Dorton, Adamson, Lookout, Rockhouse, Shelby Gap,
Ashcamp and Marrowbone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3725 8242 3723 8249 3723 8250 3721 8253
      3719 8259 3716 8263 3731 8296 3748 8288
      3739 8236
TIME...MOT...LOC 1751Z 289DEG 30KT 3738 8283

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Aug 7, 1:17 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Sat Aug 7 2021

KYZ110-119-120-071900-
Martin KY-Floyd KY-Pike KY-
217 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Martin,
east central Floyd and Pike Counties through 300 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Heisey, or near Williamson, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rural and Sidney around 220 PM EDT.
  Whitepost and Canada around 225 PM EDT.
  Turkey Creek around 230 PM EDT.
  Forest Hills, Belfry, Huddy and Mcandrews around 235 PM EDT.

Other locations in the path of this storm include Hardy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3750 8202 3730 8232 3740 8266 3784 8242
      3776 8231 3774 8233 3767 8229 3765 8223
      3762 8221 3765 8218 3762 8218 3758 8213
      3755 8213 3756 8208 3753 8205 3755 8204
      3753 8202
TIME...MOT...LOC 1817Z 266DEG 16KT 3767 8238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 7, 1:20 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
220 PM EDT Sat Aug 7 2021

KYZ088-113-115-117-118-071900-
Perry KY-Knott KY-Harlan KY-Letcher KY-Leslie KY-
220 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern Harlan,
northeastern Leslie, Letcher, southeastern Perry and southwestern
Knott Counties through 300 PM EDT...

At 219 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daley, or 9 miles south of Hazard, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Slemp and Jeff around 230 PM EDT.
  Daisy, Cornettsville and Delphia around 235 PM EDT.

Other locations in the path of this storm include Vicco, Ulvah,
Sassafras, Bluefield, Hallie, Red Star, Banks, Arminta, Lilley
Cornett Woods, Gander, Defeated Creek, Blackey, Elko, Skyline,
Carcassonne, Linefork, Cody, Smithsboro, Whitesburg, Letcher, Roxana,
Indian Bottom, Premium, Hot Spot, David, Oscaloosa, Jeremiah and
Carbon Glow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3703 8342 3726 8332 3721 8273 3701 8278
      3701 8283 3699 8284 3698 8287 3693 8286
      3691 8288 3690 8287 3688 8289
TIME...MOT...LOC 1819Z 266DEG 16KT 3711 8317

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 7, 1:28 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
228 PM EDT Sat Aug 7 2021

KYZ110-113-118-120-071900-
Floyd KY-Knott KY-Pike KY-Letcher KY-
228 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of eastern Letcher,
east central Knott, southeastern Floyd and southwestern Pike Counties
through 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelby Gap, or 7 miles northwest of Clintwood, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lookout around 240 PM EDT.
  Ashcamp around 245 PM EDT.

Other locations in the path of this storm include Elkhorn City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8235 3723 8250 3715 8263 3712 8272
      3705 8272 3701 8279 3718 8294 3742 8262
      3737 8220
TIME...MOT...LOC 1827Z 276DEG 18KT 3722 8256

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 7, 2:00 PM EST, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
300 PM EDT Sat Aug 7 2021

KYZ120-071930-
Pike KY-
300 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central Pike
County through 330 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Biggs, or 11 miles north of Breaks Interstate, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fedscreek and Jamboree around 305 PM EDT.
  Mouthcard around 310 PM EDT.
  Toonerville around 315 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3735 8224 3737 8242 3761 8216 3759 8215
      3759 8213 3758 8213 3757 8214 3755 8213
      3756 8208 3753 8205 3755 8204 3754 8202
      3754 8197
TIME...MOT...LOC 1900Z 313DEG 17KT 3745 8224

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 7, 2:33 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
333 PM EDT Sat Aug 7 2021

KYZ088-072030-
Harlan KY-
333 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Harlan
County through 430 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Putney, or 8 miles northeast of Harlan, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pine Mountain around 340 PM EDT.

Other locations in the path of this storm include Nolansburg, Kildav,
Verda, Bailey Creek, Darkmont, Evarts, Short Town, Totz, Shields,
Colts and Kenvir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3688 8337 3702 8318 3699 8314 3698 8315
      3695 8315 3697 8310 3687 8295 3685 8301
      3685 8307 3678 8313 3675 8313 3674 8316
      3673 8323
TIME...MOT...LOC 1932Z 298DEG 5KT 3692 8322

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF

The radar

The Knoxville radar (KMRX), 79 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
August 7, 2:50 PM EST
Where
Bath County, 81.68 mi S of Yale
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
Department of Highways
Coordinates
36.877, -83.320

A tree was reported down across US-421 just north of Harlan at the 18.5 mile marker.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981695.